Montana, 2012

Hail in Montana, July 23, 2012

July 23, 2012 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced golf ball sized hail 10 miles east of Miles City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced golf ball sized hail 10 miles east of Miles City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 23, 7:41 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 23, 7:41 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
841 PM MDT MON JUL 23 2012

.SHORT TERM...VALID FOR TUE AND WED...

THE STRONGEST THUNDERSTORM ACTIVITY THIS EVENING IS FOCUSED ALONG
THE PRE-FRONTAL PRESSURE TROUGH CURRENTLY ADVANCING THROUGH
ROSEBUD COUNTY. PRIMARY THREATS WITH THE STORMS CONTINUE TO BE SMALL
HAIL...BRIEF HEAVY RAIN...GUSTY ERRATIC WINDS AND FREQUENT
LIGHTNING. DO EXPECT THESE THUNDERSTORMS TO CONTINUE ADVANCING
EASTWARD OVER THE NEXT SEVERAL HOURS AS CAPE VALUES AND SHEAR
REMAIN FAVORABLE FOR MULTICELL ACTIVITY. WEAKER CONVECTION
CONTINUES ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT...WHICH
CONTINUES TO MAKE ITS WAY EASTWARD ACROSS SOUTH CENTRAL MONTANA.
BEHIND THE FRONT...RAIN CHANCES WILL DIMINISH THROUGH THE NIGHT AS
THE AIRMASS BECOMES MORE STABLE. BIGGEST CHANGES MADE DURING THIS
UPDATE WERE TO INCREASE POPS A BIT ACROSS THE EAST THROUGH TUESDAY
MORNING...AND DECREASE POPS ACROSS THE WEST TONIGHT. STC

PREVIOUS DISCUSSION...

HIGH PRESSURE RIDGE CURRENTLY OVER THE AREA WILL FLATTEN OUT
OVERNIGHT AS A CLOSED UPPER LOW MOVES ACROSS SOUTHERN BRITISH
COLUMBIA. THE UPPER LOW WILL DRAG A COLD FRONT ACROSS THE WESTERN
ZONES LATE THIS AFTERNOON AND INTO THE CENTRAL ZONES THIS EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE REGION
DURING THIS TIME PERIOD AHEAD OF THE FRONT BUT INSTABILITY IS
LACKING DUE TO THE LARGE TEMPERATURE/DEW POINT SPREAD. BUFKIT
SOUNDINGS DO INDICATE ELEVATED CAPE ALONG WITH INVERTER-V
SIGNATURES AND A FEW OF THESE STORMS COULD BRING STRONG GUSTY
WINDS ALONG WITH BRIEF HEAVY RAIN. CANNOT RULE OUT AN ISOLATED
SEVERE THUNDERSTORMS FROM BILLINGS WEST THIS EVENING BUT ANY
SEVERE STORMS WILL BE VERY ISOLATED AT BEST. SOUTHEAST WINDS HAVE
ADVECTED HIGH DEW POINTS INTO THE EASTERN ZONES WITH VALUES IN THE
MID TO UPPER 50S. TIMING OF THE COLD FRONT IS NOT VERY OPTIMAL FOR
STRONG THUNDERSTORMS IN THE EAST LATER TONIGHT AS A STRONG CAP
SHOULD BE IN PLACE.

SLIGHTLY COOLER TEMPERATURES WILL BE OVER THE AREA TUESDAY AND
WEDNESDAY DUE TO LOWER HEIGHTS. GOOD MIXING WILL TAKE PLACE BOTH
DAYS AND WILL KEEP AFTERNOON TEMPERATURES SLIGHTLY ABOVE NORMAL
FOR THIS TIME OF THE YEAR. A FEW ISOLATED STORMS WILL CONTINUE
OVER SOUTHEAST MONTANA TUESDAY WHERE LOW LEVEL INSTABILITY WILL
EXIST. DRY WESTERLY DOWN SLOPE FLOW WILL BE OVER THE AREA
WEDNESDAY. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE EXTENDED
PERIOD. BLENDED POP FORECASTS WITH MRA GUIDANCE. LIFT/MOISTURE
APPEAR LIMITED FOR MOST PERIODS. AS A RESULT...CONFINED LOW POPS
TO THE MOUNTAINS FOR MOST PERIODS. A WEAK TROUGH WILL MOVE ACROSS
THE REGION LATE SUNDAY/EARLY MONDAY. BROAD-BRUSHED POPS DURING
THIS TIME. BLENDED MAX/MIN TEMPERATURE FORECASTS WITH THE BEST-
PERFORMING 12Z GUIDANCE...WMODEL / ALLBLEND RESPECTIVELY. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM ALONG WITH AN MVFR
CONDITION WILL BE POSSIBLE THROUGH MIDNIGHT FROM TREASURE COUNTY
WESTWARD. A LINE OF THUNDERSTORMS STRETCHING NORTH/SOUTH THROUGH
ROSEBUD COUNTY WILL MOVE EAST THIS EVENING AND AFFECT KMLS
BETWEEN 03Z AND 04Z AND KBHK AROUND 04Z TO 05Z. BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS AND MVFR TO IFR CONDITIONS WILL
BE POSSIBLE WITH THESE STORMS. OTHERWISE...VFR CONDITIONS ARE
EXPECTED ACROSS THE FORECAST AREA OVERNIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 064/093 061/090 061/089 064/095 066/095 066/094 066/095
    41/B    00/U    00/U    11/B    21/B    21/B    21/U
LVM 054/091 052/090 051/090 054/093 056/094 055/092 056/092
    31/B    01/U    01/U    11/B    22/T    22/T    21/B
HDN 065/095 061/092 059/092 063/097 066/097 067/097 066/098
    41/B    10/U    00/U    11/B    21/B    21/B    21/U
MLS 069/094 065/091 063/090 065/097 069/098 069/098 069/098
    52/T    10/U    00/U    01/U    21/B    21/B    21/B
4BQ 067/095 063/092 060/091 062/095 066/097 066/097 066/097
    32/T    21/U    01/U    01/U    21/B    21/B    21/B
BHK 066/093 062/089 061/087 060/091 065/094 065/095 065/095
    44/T    21/U    01/U    01/U    21/B    22/T    22/T
SHR 063/093 056/090 055/090 058/095 061/095 061/094 061/095
    42/T    20/U    00/U    11/B    21/B    21/B    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 23, 7:30 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT MON JUL 23 2012

MTZ028>042-056>058-063>068-WYZ098-099-250230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
830 PM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 8:26 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
926 PM MDT MON JUL 23 2012

MTZ031-032-240415-
CUSTER MT-NORTHERN ROSEBUD MT-
926 PM MDT MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 1015 PM MDT...

AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF MILES CITY...MOVING EAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MILES CITY...ANGELA...
PARAGON...ULMER...KINSEY...TUSLER AND MURN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4684 10581 4684 10562 4683 10560 4676 10561
      4675 10558 4631 10562 4638 10639 4685 10639
      4687 10590 4687 10583
TIME...MOT...LOC 0326Z 265DEG 20KT 4662 10623
Special weather statement, Jul 23, 8:54 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
954 PM MDT MON JUL 23 2012

MTZ031-240415-
NORTHERN ROSEBUD MT-
954 PM MDT MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD COUNTY UNTIL 1015
PM MDT...

AT 952 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTH CENTRAL ROSEBUD
COUNTY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE FORSYTH...CARTERSVILLE AND
ROSEBUD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4685 10670 4686 10652 4685 10640 4652 10639
      4612 10639 4623 10679 4687 10674 4687 10672
TIME...MOT...LOC 0352Z 263DEG 18KT 4641 10665
Special weather statement, Jul 23, 9:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1014 PM MDT MON JUL 23 2012

MTZ031-032-240515-
CUSTER MT-NORTHERN ROSEBUD MT-
1014 PM MDT MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 1115 PM MDT...

AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF FORSYTH...MOVING EAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MILES CITY...ROCK SPRINGS...
HATHAWAY...ANGELA...SHEFFIELD...HORTON...PARAGON...ULMER...MURN...
TUSLER...KINSEY...SHIRLEY AND BONFIELD.

OTHER STORMS NORTH AND NORTHWEST OF MILES CITY AT 1015 PM MDT WILL
ALSO PRODUCE FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF GUSTY WINDS
AS THEY MOVE NORTHEAST AT 25 MPH ACROSS THE AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4684 10581 4684 10562 4683 10560 4676 10561
      4674 10556 4667 10556 4666 10552 4623 10544
      4626 10662 4683 10687 4687 10583
TIME...MOT...LOC 0413Z 266DEG 23KT 4638 10641

CJS

The radar

The Glasgow radar (KGGW), 213 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
July 23, 10:05 PM MST
Where
Custer County, 4.96 mi ESE of Murn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.410, -105.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386156.